Inventiones mathematicae

, Volume 84, Issue 1, pp 157–176 | Cite as

The virtual cohomological dimension of the mapping class group of an orientable surface

  • John L. Harer


Class Group Mapping Class Mapping Class Group Orientable Surface Cohomological Dimension 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [A] Ash, A.: Deformation retracts with lowest possible dimension of arithmetic quotients of self-adjoint homogeneous cones. Maht. Ann.225, 69–76 (1977)Google Scholar
  2. [BE] Bieri, R., Eckmann, B.: Groups with homological duality generalizing Poincaré duality. Invent. Math.20, 103–124 (1973)Google Scholar
  3. [BiS] Birman, J., Series, C.: An algorithm for simple curves on surfaces (Preprint 1983)Google Scholar
  4. [B] Brown, K.: Cohomology of Groups. Graduate Tests in Mathematics, no. 87. Berlin-Heidelberg-New York: Springer 1982Google Scholar
  5. [BS] Borel, A., Serre, J.-P.: Corners and arithmetic groups. Comment. Math. Helv.48, 436–491 (1973)Google Scholar
  6. [CL] Charney, R., Lee, R.: Moduli space of stable curves from a homotopy viewpoint. (Preprint 1983)Google Scholar
  7. [D] Diaz, S.: A bound on the dimension of complete subvarieties ofM g. (Preprint 1983)Google Scholar
  8. [EG] Eilenberg, S., Ganea, T.: On the Lusternik-Schnirelmann category of abstract groups. Ann. Math.65, 517–518 (1957)Google Scholar
  9. [H1] Harer, J.: The second homology group of the mapping class groups of orientable surfaces. Invent. Math.72, 221–239 (1983)Google Scholar
  10. [H2] Harer, J.: Stability of the homology of the mapping class groups of orientable surfaces. (To appear in Ann. Math.)Google Scholar
  11. [HM] Harris, J., Mumford, D.: On the Kodaira dimension of the moduli space of curves. Invent. Math.67, 23–86 (1982)Google Scholar
  12. [Har] Harvey, W.: Boundary structure for the modular group. Riemann Surfaces and Related Topics: Proceedings of the 1978 Stony Brook Conference. Ann. Math. Stud.97, 245–251 (1978)Google Scholar
  13. [HM2] Hubbard, J., Masur, H.: Quadratic differentials and measured foliations. Acta Math.142, 221–274 (1979)Google Scholar
  14. [Ma] Margulis, G.A.: Arithmeticity of the irreducible lattices in the semi-simple groups of rank greater than 1. Invent. Math.76, 93–120 (1984)Google Scholar
  15. [M] Miller, E.: The homology of the moduli space and the mapping class group. (Preprint 1982)Google Scholar
  16. [Mi] Minkowski, H.: Zur Theorie der positiven quadratischen Formen. J. Crelle101, 196–202 (1887)Google Scholar
  17. [Mo] Morita, S.: Characteristic classes of surface bundles I. (Preprint 1984)Google Scholar
  18. [Mu] Mumford, D.: Abelian quotients of the Teichmüller modular group. J. Anal. Math.18, 227–244 (1967)Google Scholar
  19. [P] Powell, J.: Two theorems on the mapping class group of a surface. Proc. Am. Math. Soc.68, 347–350 (1978)Google Scholar
  20. [S] Strebel, K.: On quadratic differnetials with closed trajectories and second order poles. J. Anal. Math.19, 373–382 (1967)Google Scholar
  21. [S1] Strebel, K.: Quadratic Differentials. Erg. der Math. und ihrer Grenz. 5. Berlin-Heidelberg. New York-Tokyo: Springer 1984Google Scholar
  22. [S2] Serre, J. P.: Cohomology des groupes discrets. In: Prospect in Mathematics. Ann. Math. Stud.70, 77–169 (1971)Google Scholar
  23. [So] Soulé, C.: The cohomology ofSL 3 (Z). Topology17, 1–22 (1978)Google Scholar
  24. [Wa] Wall, C.T.C.: Finiteness conditions forCW-complexes. Ann. Math.81, 56–69 (1965)Google Scholar
  25. [W] Wolpert, S.: On the homology of the moduli space of curves. Ann. Math.118, 491–523 (1983)Google Scholar

Copyright information

© Springer-Verlag 1986

Authors and Affiliations

  • John L. Harer
    • 1
  1. 1.Department of MathematicsUniversity of MarylandCollege ParkUSA

Personalised recommendations